BY GARY FRANK, M.D.
Medical Director, Quality and Medical Management, Children’s Healthcare of Atlanta
Drug reactions in children may be more common than you think. A recent study published in the journal Pediatrics revealed that more than half a million U.S. children see a doctor each year after experiencing a reaction to a medicine. While some of these reactions are severe enough to require medical treatment and hospitalization, the most common types of reactions are rashes and stomach upset. The study also showed that antibiotics are the most common type of medicine to cause a reaction resulting in a doctor visit.
If your child has known allergies it is especially important to read the label or ask your pharmacist about the medicine’s ingredients.
Allergic reactions can be serious, even life threatening. Call 911 or go to the nearest emergency department right away if your child shows any of these signs:
- Swelling of the mouth, eyes or